Oxycontin is a controlled-release method of delivering oxycodone hydrochloride. Its benefits include its long-acting nature in helping to control severe or moderate pain. Oxycontin is the brand name of oxycodone in an extended-release formula. A single dose stays at work within your body for roughly 12 hours. If you stop taking the drug, your body requires time to recover.
The recovery time after halting Oxycontin use may vary, as do the particular symptoms you may experience. If you have recently stopped taking Oxycontin, you may be asking what are some withdrawal symptoms of Oxycontin? The following symptoms may last about a week. Should you experience signs of withdrawal, contact someone in your team of health care professionals.
Physical Withdrawal Symptoms of Oxycontin
Withdrawal symptoms can be categorized in two convenient areas: physical symptoms that impact the body, and those symptoms that affect your emotions and mental state. Signs of withdrawal that impact your body range from muscle twitching or tremors to a state of increased pain. Other physical withdrawal symptoms include:
- Body aches
- Runny nose
- Irregular heartbeat
- High blood pressure
- Joint pain
- Fast breathing
You do not need to endure these uncomfortable symptoms of withdrawal alone. Addiction centers can help with detox and treatment. Solitary attempts at struggling through opioid withdrawal are needlessly uncomfortable and run the risk of engendering relapse. Minimize the discomfort by reaching out for help.
Emotional and Mental Withdrawal Symptoms of Oxycontin
Your mental and emotional wellbeing are particularly vulnerable when halting Oxycontin doses in an abrupt fashion. Seek support to ensure that you come through the week or so of withdrawal symptoms strong and secure, able to put the Oxycontin usage behind you. Such withdrawal symptoms include:
- Thoughts of suicide
- Inability to concentrate
Not everyone experiences all of these symptoms; you may be fortunate and not encounter any withdrawal symptoms at all. The duration of your Oxycontin usage will play a role in the occurrence or severity of symptoms. If you experience severe depression or thoughts of suicide, contact support at once. While difficult to act on during such mental and emotional disturbances, it is vital that you do not try to tough it out alone.
Timeframe for Oxycontin Withdrawal Symptoms
When you stop taking Oxycontin and similar drugs, your body requires a certain timeframe to recover. During this process, withdrawal symptoms appear. The earliest symptoms of withdrawal from opioid medications such as Oxycontin include:
- Anxiety and agitation
- Runny nose and increased tearing
- Insomnia and yawning
- Muscle aches
As the processes of withdrawal continue, other symptoms appear. These later symptoms of Oxycontin withdrawal include:
- Nausea and abdominal cramping
- Vomiting and diarrhea
- Dilated pupils
The symptoms are quite uncomfortable but do not reach life-threatening status. A general timeframe of withdrawal symptoms appearing is 12 hours after you took the last dose.
Tapering Off Oxycontin to Avoid Withdrawal Symptoms
A safe tapering from opioid usage varies according to your unique circumstances. Your doctor will optimally prescribe a schedule of tapering that sees to your medical needs while offering minimal risks to your health. Other medications may help you manage such withdrawal symptoms and signs as appetite, sleep, and mood disturbances. During this tapering process, your doctor might monitor your pulse, temperature, and blood pressure on a regular basis. You may need to give samples of urine or blood so that your doctor can check substances in your system. Your doctor may introduce alternative pain therapies as necessary to replace the Oxycontin usage.
You may need to give permission for your doctor to discuss your case with family members, your other providers for health care needs, and your pharmacist. As with other opiates, the use of Oxycontin can lead to dependence or even misuse. This is true even when it is taken as prescribed. You should consult your doctor or an addiction recovery center before reducing or ceasing your Oxycontin use. We can help if you are ready to start the safe and healthy process of ending Oxycontin use. Call us today at 302-842-2390 where our counselors are ready to assist you.